Respiratory Secretions at the End of Life

KEYPOINTS

  • Noises caused by upper airways secretions are heard in approximately 50% of dying patients
  • Caused by air passing through airways with secretions present (as the patient is unable to swallow or clear them)
  • The presence of respiratory secretions is a strong predictor of death (76% die within 48 hours from onset of this symptom)
  • Repositioning the patient is often helpful and all that is necessary
  • Anticholinergic medications (e.g. atropine) can be helpful in many cases to reduce the secretions and noise
child.png
  • Children, like adults, may be unaware of this symptom but it can be very distressing for family members
  • Ongoing support and education of family around this symptom is very important to minimize the distress of the family witnessing this in their dying child

ASSESSMENT

(see Foreword)

  • A clinical assessment is all that is required
  • Other investigations would not be appropriate at this stage as the patient’s condition is very poor and death can be expected in the near future

MANAGEMENT

  • Much of the management focuses on teaching and support of the family who may find this symptom difficult to watch or hear
  • Repositioning the patient is often helpful in decreasing the noise
    • Place the patient on their side with upper body elevated
  • Good mouth-care can also be helpful
  • Administering anticholinergic medications can sometimes be helpful for upper airway secretions:
    • Hyoscine hydrobromide 0.4 mg as a single dose SC. Several doses q30 minutes may be required. If effective, continue using 0.3-0.6 mg q4h SC
    • Atropine 0.6-0.8 mg SC. If effective, continue, using q4h and prn
    • Glycopyrronium/glycopyrrolate 0.2 mg as a single dose SC. If effective, continue using 0.2 mg q4h and prn SC
    • Hyoscine butylbromide 20 mg as a single dose SC. If effective, continue, using 20 mg q4h SC
  • Suctioning is usually not necessary (or helpful) and may be distressing to the patient
    • Consider suctioning if thick mucous, blood or other fluid is in the mouth/throat and can be easily removed with a soft catheter (i.e. no deep suctioning or rigid suctioning)
child.png

PITFALLS/CONCERNS

  • Anticholinergic drugs as mentioned above should be used cautiously in patients who are still responsive as they can cause agitation. They generally are used in patients close to death
  • Glycopyrronium/glycopyrrolate and hyoscine butylbromide (as compared to atropine and hyoscine hydrobromide) do not cross the blood brain barrier and may therefore cause less CNS effects
  • Treatment with these agents is not always successful in reducing the secretions so it is important to support family
child.png

PALLIATIVE TIPS

  • Explaining to the family that the noisy respiratory secretions are unlikely to be distressing for the patient who is unconscious is an important part of helping to support the family
  • The drug treatments are quite effective for upper airway secretions, but will not work for secretions deep in the lungs, pulmonary oedema, pneumonia, etc.
  • Hydration with IV fluids may increase the severity of this symptom – use fluids cautiously in the dying

SOURCES/REFERENCES

  1. Bennett M, Lucas V, Brennan M, Hughes A, O’Donnell V, Wee B. Association for Palliative Medicine’s Science Committee. Using antimuscarinic drugs in the management of death rattle: evidence-based guidelines for palliative care. Palliat Med 2002;16(5):369-74. http://www.ncbi.nlm.nih.gov/pubmed/12380654
  2. Downing GM, Wainwright W, editors. Medical care of the dying. 4th ed. Victoria (BC): Victoria Hospice Society; 2006. p. 363-393.
  3. NHS Clinical Knowledge Summaries. Palliative cancer care - secretions. [Online]. Available from: URL:http://cks.library.nhs.uk

Back to top of page Next page Previous page

Unless otherwise stated, the content of this page is licensed under Creative Commons Attribution-ShareAlike 3.0 License